Taking hormone drugs and sunbathing is an unpleasant mix. Intense sunbathing during hormone therapy, whether used for contraceptive purposes or on the contrary to increase the chances of pregnancy, can adversely affect the skin.
Hormonal preparations have a photosensitizing effect, accelerating the release of melanin in the skin, which – in the absence of appropriate blockers (strong UV filters) – can cause hyperpigmentation. Sometimes the changes take the form of freckles, but sometimes they can be more extensive.
The consequences of excessive exposure to sunlight during hormonal treatment or use of hormonal contraceptives can be serious. As a result of tanning, chloasma can occur – the appearance of distinctive brown spots on exposed parts of the body (including the face, neck area). Elimination of such changes can be a challenge, which can not be met by bleaching preparations or treatments such as microdermabrasion. Additionally, the risk of skin cancer increases.
If you are taking hormonal preparations, it is better to avoid prolonged sunbathing (also in a solarium) or give up sunbathing at that time. When on vacation or walking after work, use a high sunscreen and make sure to cover your body properly. You can also consult a dermatologist on how best to take care of your skin. If severe discoloration appears – consult your doctor.
Interestingly, pregnant women should also avoid tanning. This is a period of increased estrogen production and hormonal storm, which affects the photosensitivity of the skin.